Alert archive / Mississippi / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 39, NWS New Orleans, LA

May 17, 2010Harrison County, Jackson County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at May 17, 2010, 4:08 PM CDT for Harrison County, Jackson County, Mississippi. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2010, 4:08 PM CDT (21:08 UTC)
Expired
May 17, 2010, 5:00 PM CDT
In force
52 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

Counties Harrison County, MS, Jackson County, MS

The radar

The Mobile radar (KMOB), 69 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.1 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2010-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 439 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2010-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
439 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
983 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

648 
WUUS54 KLIX 172108
SVRLIX
MSC047-059-172200-
/O.NEW.KLIX.SV.W.0039.100517T2108Z-100517T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
408 PM CDT MON MAY 17 2010

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARRISON COUNTY IN SOUTHERN MISSISSIPPI...
  THIS INCLUDES THE CITIES OF...GULFPORT...BILOXI...
  WEST CENTRAL JACKSON COUNTY IN SOUTHERN MISSISSIPPI...
  THIS INCLUDES THE CITIES OF...ST. MARTIN...OCEAN SPRINGS...

* UNTIL 500 PM CDT

* AT 400 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  LYMAN...OR 10 MILES NORTH OF GULFPORT...AND MOVING SOUTHEAST AT 10
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  GULFPORT AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

DIME SIZE HAS BEEN REPORTED IN JUST NORTH OF GULFPORT WITH THIS 
STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION 
TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 3038 8864 3038 8880 3040 8881 3041 8883
      3040 8884 3038 8882 3038 8884 3039 8887
      3039 8899 3037 8904 3037 8911 3053 8923
      3068 8898
TIME...MOT...LOC 2107Z 310DEG 10KT 3051 8902

$$
1 follow-up statement
228 
WWUS54 KLIX 172155
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
455 PM CDT MON MAY 17 2010

MSC047-059-172203-
/O.EXP.KLIX.SV.W.0039.000000T0000Z-100517T2200Z/
JACKSON MS-HARRISON MS-
455 PM CDT MON MAY 17 2010

...THE SEVERE THUNDERSTORM WARNING FOR HARRISON AND WEST CENTRAL
JACKSON COUNTIES WILL EXPIRE AT 500 PM CDT...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED. LOCATIONS BETWEEN 
BILOXI AND OCEAN SPRINGS CAN EXPECT SOME BRIEF HEAVY 
DOWNPOURS...HOWEVER THIS STORM IS NO LONGER CONSIDERED SEVERE.

LAT...LON 3038 8864 3038 8880 3040 8881 3041 8883
      3040 8884 3038 8882 3038 8884 3039 8887
      3039 8899 3037 8904 3037 8911 3053 8923
      3068 8898
TIME...MOT...LOC 2153Z 310DEG 10KT 3043 8891

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:20 PM CDT, 48 minutes earlier.

Area forecast discussion, May 17, 3:20 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
320 PM CDT MON MAY 17 2010

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT.

WEAK COLD FRONT IS SET TO MOVE ACROSS THE REGION LATE THIS
AFTERNOON AND EVENING. THIS WILL BE THE MAIN TRIGGERING MECHANISM
TODAY AS ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG THE BOUNDARY. BASED ON THE LATEST HIGH RESOLUTION
WRF...MOST OF THE CONVECTION WILL OCCUR BETWEEN 6 PM AND MIDNIGHT
WITH STORMS MOVING FROM THE NORTHWEST TO SOUTHEAST. MAIN THREAT
WILL BE STRONG GUSTY WINDS AND LOCALLY HEAVY RAINFALL.

FRONTAL BOUNDARY WILL EXIT THE AREA BY WEDNESDAY. DRYING OUT THE
UPPER LEVELS OF THE ATMOSPHERE. AS A RESULT...THUNDERSTORM
ACTIVITY WILL BE ISOLATED AND WILL BE CONFINED TO AFTERNOON
HEATING AND SEA BREEZE INTERACTION THROUGH WEDNESDAY.

.LONG TERM...THURSDAY THROUGH MONDAY.

THERE IS STILL A LITTLE BIT OF FLIP FLOPPING GOING ON BY THE LONG
RANGE MODELS. THE GFS...COMPARED TO THE ECMWF...HAS BEEN THE
DRIEST AND MORE CONSISTENT IN THIS SOLUTION. THE LATEST RUN OF THE
ECMWF HOWEVER IS NOW TRENDING CLOSER TO THE GFS. BOTH MODELS ARE
DEVELOPING A STRONG RIDGE BY THE WEEKEND. THIS WILL SIGNIFICANTLY
DECREASE OUR RAIN CHANCES AND PUSH HIGH TEMPERATURES CLOSER TO THE
90S.

&&

.AVIATION...
THE OUTFLOW BOUNDARY THAT PUSHED THROUGH SOUTHEAST LOUISIANA AND
SOUTHERN MISSISSIPPI THIS MORNING HAS STABILIZED THE ATM FOR A SHORT
WHILE AND CU FIELD AND ISOLATED CONVECTION INITIATED LATER IN THE
AFTERNOON. ATM HAS RECOVERED...BECOMING UNSTABLE AGAIN. ISOLATED
COVERAGE SHOULD ONLY BE IN VICINITY OF MCB AND GPT BETWEEN 21Z TODAY
THROUGH 06Z TUESDAY OR THIS EVENING. PATCHY FOG WILL ONCE AGAIN
AFFECT MCB...BTR...HSA AND GPT BETWEEN 10 AND 13Z TUESDAY MORNING.

&&

.MARINE...
ALTHOUGH A COLD FRONT WILL APPROACH/ENTER THE COASTAL WATERS THIS
EVENING INTO TUESDAY MORNING...THE PRESSURE GRADIENT WILL REMAIN
RELAXED AND WINDS SHOULD REMAIN BELOW 15 KNOTS THIS EVENING AND
THROUGHOUT THE WEEK. BOUNDARY IS EXPECTED TO REMAIN OVER THE AREA
WEDNESDAY AND THEN RETREAT NORTH. WINDS WILL BECOME GENERALLY
SOUTHEAST TO SOUTH FLOW THURSDAY BUT REMAIN BELOW BELOW 15 KNOTS
ACROSS THE COASTAL WATERS AND TIDAL LAKES THROUGH SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  62  87  61  87 /  20  20  20  20
BTR  68  89  67  89 /  20  20  20  20
ASD  67  88  65  87 /  20  20  20  20
MSY  71  88  70  87 /  20  20  20  20
GPT  69  87  65  85 /  20  20  20  10
PQL  66  88  64  87 /  20  20  20  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 17, 11:24 AM CDT, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1124 AM CDT MON MAY 17 2010

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-181630-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1124 AM CDT MON MAY 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS THE AREA LATE THIS AFTERNOON AND EVENING AS A COLD FRONT
MOVES SOUTHWARD TOWARDS THE COAST. SEVERE WEATHER IS NOT
EXPECTED...BUT A FEW STRONG STORMS WILL BE POSSIBLE. THESE
STRONGER STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS OF UP TO
40 MPH...FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL.

MARINE HAZARDS...
THUNDERSTORMS OCCURRING OVER THE COASTAL WATERS WILL BE CAPABLE OF
PRODUCING WATERSPOUTS AS WELL AS LOCALLY HIGHER WINDS AND SEAS.

RIVER FLOODING...
MINOR FLOODING OF THE MISSISSIPPI RIVER NEAR RED RIVER LANDING AND
THE ATCHAFALAYA RIVER NEAR MORGAN CITY IS EXPECTED TO CONTINUE
THROUGH THE OUTLOOK PERIOD. ADDITIONALLY...MINOR FLOODING OF THE
BILOXI RIVER AND THE TCHOUTACABOUFFA RIVER IN COASTAL MISSISSIPPI
IS EXPECTED TO CONTINUE THROUGH AT LEAST THIS AFTERNOON. PLEASE
REFER TO THE LATEST RIVER FLOOD STATEMENTS AND FORECASTS FOR
ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
TUESDAY AND AGAIN FRIDAY THROUGH SUNDAY...BUT SEVERE WEATHER IS
NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:33 PM CDTRiver Flood WarningLIXHarrison39 hr
May 17, 5:11 AM CDTSevere Thunderstorm WarningLIXWilkinson64 min
May 17, 6:18 AM CDTSevere Thunderstorm WarningLIXAmite, Wilkinson57 min
May 17, 3:44 PM CDTSevere Thunderstorm WarningLIXHarrison, Jackson61 min
May 17, 4:44 PM CDTSevere Thunderstorm WarningLIXJackson33 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.